Medications To Avoid During Pregnancy
Some of the medications that could help with cold symptoms are off-limits to moms-to-be because they may complicate pregnancy and cause harm to their unborn baby, although further research needs to be done. Dont panic if you happened to inadvertently take one of these medications. Its probably fine, but just let your doctor know. Off-limit meds include:
- Some pain relievers and fever reducers. Studies suggest an association between analgesics such as aspirin, ibuprofen and naproxen , especially during the third trimester, and pregnancy complications, including low birth weight and preterm delivery.
- Most decongestants. Most practitioners say to stay clear of decongestants such as Claritin-D, Sudafed or DayQuil. Even those experts who say its okay to take some decongestants will probably caution that they’re only safe to use after the first trimester, and only in a limited amount .
- Some nasal sprays. Steer clear of non-steroidal nasal decongestant sprays containing oxymetazoline unless given the green light by your practitioner. Many will tell you to avoid these sprays completely while you’re expecting, while others will advise only limited use after the first trimester.
- Alternative or homeopathic remedies. Dont take echinacea, supplemental vitamins like zinc supplements or other over-the-counter herbal remedies without medical approval.
How Should I Take Advil Cold & Sinus
Use exactly as directed on the label, or as prescribed by your doctor. An overdose of ibuprofen can damage your stomach or intestines.
Take Advil Cold & Sinus with food or milk to lessen stomach upset.
If you need surgery, tell the surgeon ahead of time if you have taken this medicine within the past few days.
Store at room temperature away from moisture and heat.
Advil Multi Symptom Cold And Flu Medicine Cold Medicine For Adults With Ibuprofen Phenylephrine Hcl And Chlorpheniramine Maleate
$as of January 8, 2022 5:59 am
- One bottle of 20 coated tablets of Advil Multi Symptom Cold and Flu Medicine, Cold Medicine for Adults with Ibuprofen, Phenylephrine HCL and Chlorpheniramine Maleate
- Powerful Ibuprofen 200mg, chlorpheniramine maleate 4mg and phenylephrine HCL 10 mg tablets for multi-symptom relief
- Uniquely formulated to fight common cold and flu symptoms, providing nasal congestion, nasal swelling, sneezing, sinus pressure, headache, fever, body aches and runny nose relief
- Cold medicine for adults available in easy-to-take coated tablet form
- For use by people 12 years of age and older
Don’t Miss: Natural Nasal Spray For Sinus Infection
Active Ingredients In Tylenol
Tylenol Cold comes in several varieties. The most popular are Tylenol Cold Multi-Symptom and Tylenol Cold Multi-Symptom Daytime.
The Tylenol Cold Multi-Symptom Severe has four active ingredients: acetaminophen, dextromethorphan HBr, guaifenesin and phenylephrine HCl. These ingredients reduce fever, suppress cough, work as an expectorant and lessen congestion. Tylenol Cold for Daytime has all the same ingredients except guaifenesin, which is an expectorant.
Read Also: Advil Cold And Sinus Ingredients
Where To Find Reliable Information On The Web
An Internet search will turn up lots of websites with advice on “safe medications to use during pregnancy.” But the advice is inconsistent and recommendations are often based on a lack of data, rather than evidence for safe use according to a study of Web-based information published in 2013.
For up-to-date, reliable information, we recommend www.MotherToBaby.org, the consumer website of the Organization of Teratology Information Specialists, a nonprofit organization dedicated to providing evidence-based information on medications and exposures to other substances during pregnancy and while breastfeeding. You can also call toll-free at 1-866-626-6847 to talk to an information specialist free of charge.
Don’t Miss: What Can I Do To Treat A Sinus Infection
Are Antibiotics Safe During Pregnancy
Yes, antibiotics are usually safe during pregnancy. However, tetracycline and doxycycline can cause discoloration of an infants teeth, so its safest to avoid them. Always follow your doctors advice for your own unique situation. Here are some types of antibiotics that are commonly prescribed for pregnant women:
What Can Pregnant Women Take For A Cold Safe Medications For Colds During Pregnancy
Before you reach for anything in your medicine cabinet when youre in bed with a cold, reach for the phone to call your practitioner so you can ask which remedies are considered safe in pregnancy, as well as which will work best in your case.
Be sure to double-check any prescription or OTC medication or supplement recommended by a different health care provider, such as a therapist, nutritionist or pharmacist, with your practitioner to make sure its safe. And watch out for multi-tasking meds, like general pain relievers, which could contain ingredients that arent cleared for pregnant women. Some remedies youre used to taking may not be safe during pregnancy.
So what cold medications are generally considered safe during pregnancy? Here’s a list:
Always check with your practitioner before you take any medication prescription, over the counter or homeopathic. And dont put off calling the doctor or refuse to take a medication he or she prescribes because you think all drugs are harmful in pregnancy. Many are not. But do be sure the prescribing doctor knows youre expecting.
COVID-19 symptoms including fever, cough, chills and fatigue can mimic those of the cold and flu. If youre sick with COVID-19 or think you may have COVID-19, stay home and call your doctor for next steps.
Also Check: Tooth Abscess And Sinus Infection
Tests For A Sinus Infection During Pregnancy
If you seek medical attention, your doctor may conduct a variety of tests. These include:
- Nasal endoscopy. Your doctor inserts a thin, flexible tube into your nose to examine your sinuses.
- Imaging tests. Your doctor may order a CT scan or an MRI to take pictures of your sinuses to help them confirm a diagnosis.
Depending on your specific case, your doctor may also order a nasal and sinus culture to determine the underlying cause of your sinus infection. You may also undergo allergy testing to see whether allergies are triggering your chronic sinus infections.
Can Advil Cold & Sinus Cause Any Cardiovascular Side Effects
Cardiovascular side effects in Advil Sinus users are rare, occurring in roughly 1-3% of patients. Symptoms include swelling of fingers and toes, high blood pressure and peripheral edema. Research shows that a chief ingredient of Advil Cold & Sinus, pseudoephedrine, may increase the severity of previous hypertension issues. Pseduophedrine may also be responsible for additional cardiovascular side effects such as coronary artery spasm and chest pain.
Find out whether you are predisposed to heart arrhythmias, as Advil Cold & Sinus is known to increase the likelihood of future incidents of arrhythmia in a small percentage of patients.
Also Check: Severe Sinus And Cold Relief
Sneezing Runny Nose And Watery Eyes
These symptoms are the result of histamine release, which isan immune response to an invading virus. Chlorpheniramine, such as TriaminicAllergy, and diphenhydramine, such as Benadryl, are safe to take duringpregnancy. However, both can cause drowsiness, so these are best taken atbedtime. The maximum dosage for chlorpheniramine is 32 mg in 24 hours.
When compared to placebos, antihistamines have the most successful resultswithin the first couple days of treatment. Patients didnt report any relief ofsymptoms between days three and 10. Newer antihistamines, such as loratadine, are approved for allergies, not colds, so there isnt informationabout how well they work for cold symptoms.
Types Of Cold Medications To Consider
Even after your first trimester, it is best to speak with your doctor about the types and brands of cold medications that are safe to take. Typically speaking, you should avoid any multi-symptom product, which could include ingredients that range from painkillers and decongestants to expectorants and cough suppressants.
Instead, get the drug to treat the symptom youre experiencing. There are a number of over-the-counter drugs considered to be safe in pregnancy, such as:
- Anesthetic cough drops such as Chloraseptic or Cepacol lozenges
- Expectorants containing guaifenesin to help clear mucus
- Alcohol-free cough syrups containing dextromethorphan, such as Tussin DM
- Combination guaifenesin/dextromethorphan drugs
- Tylenol to treat fever and minor aches and pains
- Menthol rubs such as Vicks or Mentholatum ointment
When buying any over-the-counter cold or flu remedy, always read the label closely. In some cases, there may be ingredients you should avoid. In others, there may be ingredients you dont need.
You May Like: Best Medicine To Clear Up Sinus Infection
Before Taking This Medicine
Ibuprofen can increase your risk of fatal heart attack or stroke, even if you don’t have any risk factors. Do not use this medicine just before or after heart bypass surgery .
Ibuprofen may also cause stomach or intestinal bleeding, which can be fatal. These conditions can occur without warning while you are using Advil Cold & Sinus, especially in older adults.
You should not use this medicine if you are allergic to ibuprofen or pseudoephedrine, or if you have ever had an asthma attack or severe allergic reaction after taking aspirin or an NSAID.
Do not use Advil Cold & Sinus if you have used an MAO inhibitor in the past 14 days. A dangerous drug interaction could occur. MAO inhibitors include isocarboxazid, linezolid, methylene blue injection, phenelzine, tranylcypromine, and others.
Do not give ibuprofen to a child younger than 12 years old.
Ask a doctor or pharmacist if this medicine is safe to use if you have ever had:
enlarged prostate, urination problems.
If you are pregnant, you should not take Advil Cold & Sinus unless your doctor tells you to. Taking an NSAID during the last 20 weeks of pregnancy can cause serious heart or kidney problems in the unborn baby and possible complications with your pregnancy.
Ask a doctor before using this medicine if you are breastfeeding.
When To See Your Doctor
A sinus infection can resolve itself with home treatment. But there are times when you should see a doctor.
Make an appointment with your doctor if your symptoms dont improve with OTC medications or home remedies, or if your symptoms worsen.
Contact your doctor if you have a fever higher than 101°F , or if you start coughing up green or yellow mucus. Also see your doctor if you have recurrent sinus infections.
Leaving a severe sinus infection untreated increases the risk of complications, such as meningitis. Meningitis is inflammation of the membranes in the brain or spinal cord.
An untreated infection can spread to other parts of the body, such as the bones, eyes, and skin. It can also affect your sense of smell.
Don’t Miss: Ways To Clear Sinus Pressure
How To Prevent A Cold During Pregnancy
Besides avoiding anyone who is visibly sick, wash your hands with soap and water a little more often and scrupulously than you did before. Dont just wash and shake use a towel to make sure your hands are completely dry when youre done. In a pinch, carry an alcohol gel with 60 percent alcohol on the label for quick sanitizing on the go.
But dont blame yourself if you still come down with a cold or several during your pregnancy, despite your best efforts. Viruses are almost impossible to avoid, especially in the winter. There are many joys of being pregnant, but alas, being even more vulnerable to nasty cold bugs isnt one of them. And just remember: This, too, shall pass.
Can I Take Ibuprofen And Pseudoephedrine If Im Pregnant Or Breastfeeding
If you are pregnant, you should not take ibuprofen and pseudoephedrine unless your doctor tells you to. Taking an NSAID during the last 20 weeks of pregnancy can cause serious heart or kidney problems in the unborn baby and possible complications with your pregnancy.
Ask a doctor before using this medicine if you are breastfeeding.
Don’t Miss: Does Advil Help Sinus Headache
What Cold Medicines Are Safe During Pregnancy
Most pregnant people will experience cold or allergy symptoms, at least at some point. The safest way to treat them is via non-drug remedies: Rest, drink lots of fluidsespecially warm onesand use a saline nasal spray to help relieve stuffiness.
If cold or allergy symptoms interfere with your ability to eat or sleep, it’s normal to wonder, “what medicine can I take while pregnant?” But according to Dr. Park., “Pretty much all of the over-the-counter meds for the common cold are thought to be safe.” Benadryl, Sudafed, Mucinex, Robitussin, Vicks Vapor Rub, and Halls cough drops are all okay.
One thing to keep in mind is that there are a lot of combination meds, such as Tylenol Cold, that treat multiple symptoms, such as a runny nose and cough, and fever. But if the only cold symptoms you have are a headache and stuffy nose, why would you take a medication that also treats a cough? “Rather than taking meds you don’t actually need, target only the symptoms you want to treat by buying drugs for each of your specific concerns,” says Dr. Park.
What Side Effects Are Possible With This Medication
Many medications can cause side effects. A side effect is an unwanted response to a medication when it is taken in normal doses. Side effects can be mild or severe, temporary or permanent.
The side effects listed below are not experienced by everyone who takes this medication. If you are concerned about side effects, discuss the risks and benefits of this medication with your doctor.
The following side effects have been reported by at least 1% of people taking this medication. Many of these side effects can be managed, and some may go away on their own over time.
Contact your doctor if you experience these side effects and they are severe or bothersome. Your pharmacist may be able to advise you on managing side effects.
Although most of the side effects listed below dont happen very often, they could lead to serious problems if you do not seek medical attention.
Check with your doctor as soon as possible if any of the following side effects occur:
- blurred vision or other eye symptoms
Stop taking the medication and seek immediate medical attention if any of the following occur:
- signs of bleeding in the stomach
- symptoms of a severe allergic reaction
Some people may experience side effects other than those listed. Check with your doctor if you notice any symptom that worries you while you are taking this medication.
Also Check: Advil Cold And Sinus Dosage By Weight
Read Also: Advil Sinus Congestion And Pain Directions
Why Get A Flu Shot
- Pregnant women who get the flu are at higher risk of hospitalization, and even death, than non-pregnant women.
- Severe illness in the pregnant mother can also be dangerous to her fetus.
- When you get your flu shot, your body starts to make antibodies that help protect you and your baby against the flu.
- Antibodies can be passed on to your unborn baby, and help protect the baby for up to six months after he or she is born.
See the Centers for Disease Control and Prevention flyer on why pregnant women need a flu shot.
What Pregnant Women Can Take To Help Recover From A Cold
- Doctors say pregnant women shouldn’t take Advil, ibuprofen, and aspirin-based products for a cold.
- It is safe for pregnant women to take most over-the-counter cold medications, like Tylenol or cough drops, to help recover from a cold.
- Cold symptoms might feel stronger or come on quicker when you’re pregnant, and you should talk to a doctor if your cold lasts more than seven days.
- Visit Insider’s homepage for more stories.
You’re told to avoid certain behaviors while pregnant drinking that glass of wine, going out for sushi, and, of course, getting sick. But sometimes, despite your best efforts, you feel those tell-tale signs of a cold coming on.
And since you may already experience discomfort from your pregnancy, those cold symptoms might feel stronger or come on quicker than you’re used to. But the symptoms themselves aren’t much different.
“The fatigue, sore throat, dry cough, or runny nose symptoms are likely to be the same,” says , DO, an osteopathic obstetrician and gynecologist and co-owner of Arboretum Obstetrics and Gynecology.
Plus, catching a cold probably won’t harm your baby. The CDC has a list of infectious diseases that are severe enough to cause a miscarriage or birth defects, and the common cold is not one of them. But it’s still important that you take steps to help you recover as soon as possible.
You May Like: Aspire Allergy And Sinus Tampa
How To Treat Your Cold And Flu While Pregnant
Having the cold and flu while pregnant is the worst. What medications can you safely take?
You know that unpasteurized brie is a no-go during pregnancy, and those double martinis and oysters on the half shell are strictly verboten. But what about cold and flu medications? When you inevitably come down with a hacking cough, myriad aches and pains, and a serious case of the sniffles, what can you take? Here, our guide to navigating cold and flu season with a baby on board.
Get the vaccine
YOURE PREGNANT!Sign up to get weekly email updates on your baby »Influenzaa severe respiratory illness that causes fever, cough and congestionis not something to be trifled with. As Laura Magee, an obstetrician and clinical associate professor at the University of British Columbia, says, women who are pregnant and have the flu are at an increased risk of serious complications. And that list of potential repercussions includes pneumonia, kidney failure, swelling of the brain, premature labour and even death. An estimated 10 to 20 percent of Canadians becomes infected with influenza each year, causing upwards of 12,000 hospitalizations and 3,500 deaths.
The good news is the vaccine is safe throughout pregnancy. Be sure, however, to request the injection, which is made from an inactivated virus, and not the nasal-spray vaccine, as thats made from a live virus and not recommended for use by pregnant women.